South Dakota, 2008

Hail in South Dakota, September 28, 2008

September 28, 2008 · NWS ABR · 6 events in 4 counties and zones

A couple severe thunderstorms brought large hail up to the size of golf balls to parts of northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A couple severe thunderstorms brought large hail up to the size of golf balls to parts of northeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 28, 2:18 PM CST, 32 minutes earlier.

Area forecast discussion, Sep 28, 2:18 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
318 PM CDT SUN SEP 28 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
THE MAIN CHALLENGE IN THE SHORT TERM IS PRECIPITATION CHANCES THIS
EVENING. AN UPPER LEVEL SHORTWAVE TROUGH CURRENTLY EXTENDS FROM
NORTHERN MANITOBA TO NORTHERN SOUTH DAKOTA. A SURFACE COLD FRONT
EXTENDED FROM JUST WEST OF ABERDEEN TO NEAR PIERRE AT 1930Z AND
WAS CONTINUING A STEADY TREK EASTWARD. LAPS ANALYSIS SHOWED WEAK
INSTABILITY ALONG THE FRONT...WITH STRONGER INSTABILITY SOUTH OF
THE CWA. LEFT IN A SMALL POP ACROSS THE FAR EASTERN AND SOUTHERN
CWA TO ACCOUNT FOR ANY SHOWERS OR WEAK THUNDERSTORMS THAT MAY
DEVELOP DURING PEAK HEATING IN ASSOCIATION WITH THE FRONT...BUT
JUST DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. A STRONG
UPPER LEVEL RIDGE WILL BE OVER THE WESTERN UNITED STATES THROUGH
THE ENTIRE SHORT TERM PERIOD...AND THE UPPER TROUGH CURRENTLY OVER
THE AREA WILL SLIDE SOUTHEAST AND DIG OVER THE EASTERN UNITED
STATES. SURFACE HIGH PRESSURE MOVES OVER THE PLAINS OVERNIGHT
TONIGHT AND BECOMES THE DOMINANT FEATURE THROUGH THE REST OF THE
PERIOD. WILL THEREFORE GO WITH DRY CONDITIONS FROM LATE THIS
EVENING THROUGH TUESDAY NIGHT.

TEMPERATURES WILL BE A BIT COOLER MONDAY AND TUESDAY AS H85 TEMPS
FALL INTO THE SINGLE DIGITS. AS THE HIGH SETTLES IN OVER THE AREA
MONDAY NIGHT...A FEW SHELTERED AREAS MAY SEE TEMPERATURES FALL TO
AROUND THE FREEZING MARK...MAINLY IN THE JAMES RIVER VALLEY. DO
NOT FEEL THIS WILL BE A WIDESPREAD ENOUGH OCCURRENCE TO WARRANT ANY
HEADLINES AT THIS TIME.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
MODELS AND ENSEMBLE MEMBERS AGREE PRETTY WELL EARLY IN THE EXTEND.
THE PERIOD BEGINS WITH A UPPER TROF ACROSS THE OHIO RIVER VALLEY
AND AN AMPLIFIED RIDGE THROUGH THE ROCKIES. THERE IS SOME
DISAGREEMENT THE HANDLING OF AN UNSEASONABLY COOL CANADIAN HIGH
PRESSURE DROPPING THROUGH THE REGION. THE 12Z RUN OF THE GFS HAS
THE SURFACE HIGH OVER CENTRAL MINNESOTA. THE 27/12Z RUN OF THE
ECMWF HAS THE HIGH OVER THE WISCONSIN/MINNESOTA BORDER. THE
DGEX/UKMET/CANADIAN ALL HAVE THE HIGH PRESSURE SLIGHTLY FURTHER
WESTWARD THEN THEIR PREVIOUS RUNS. SO HAVE LEFT TEMPS VIRTUALLY
THE SAME. WHEREVER THIS HIGH PRESSURE GOES...THIS AREA WILL
REMAIN DRY THROUGHOUT THE EXTENDED. THE GFS SHOWS RETURN FLOW UP
THROUGH THE PLAINS STATES BY SATURDAY WITH A FRONTAL PASSAGE ON
SUNDAY. THIS IS TOO FAR OUT RIGHT NOW TO INTRODUCE POPS.

&&

.AVIATION...
A COLD FRONT MAY BRING A SLIGHT CHANCE FOR THUNDERSTORMS AT KABR
AND KATY THROUGH EARLY EVENING. OTHERWISE EXPECT VRF CONDITIONS AT
ALL TERMINAL SITES THROUGH THE NEXT 24 HOURS WITH ONLY HIGH CLOUDS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...PARKIN
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 28, 3:47 AM CST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
447 AM CDT SUN SEP 28 2008

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
447 AM CDT SUN SEP 28 2008 /347 AM MDT SUN SEP 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT MOVING EASTWARD ACROSS THE DAKOTAS TODAY WILL BRING A
CHANCE FOR SHOWERS AND THUNDERSTORMS. THE BEST CHANCE WILL BE
ACROSS SOUTHERN AND EASTERN SOUTH DAKOTA DURING THE AFTERNOON
HOURS. THE SEVERE THREAT LOOKS VERY MINIMAL AT THIS
TIME...ALTHOUGH A STORM OR TWO MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The radar

The Aberdeen radar (KABR), 74 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Spink

When
September 28, 2:50 PM CST
Where
Spink County, 4.87 mi SW of Redfield Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
44.800, -98.600

Hail, Hand

When
September 28, 3:34 PM CST
Where
Hand County, 6.07 mi NW of Miller
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
44.580, -99.070

Hail, Brown

When
September 28, 3:42 PM CST
Where
Brown County, 0.84 mi SW of Warner
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
45.310, -98.510

Hail, Spink

When
September 28, 3:45 PM CST
Where
Spink County, 0.85 mi NE of Spink Colony
Measured
0.75 in hail
Reported by
Public
Coordinates
44.760, -98.240

Hail, Hand

When
September 28, 3:48 PM CST
Where
Hand County, 0.85 mi NW of Miller
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
44.530, -98.990

Hail, Clark

When
September 28, 3:50 PM CST
Where
Clark County, 7.74 mi N of Willow Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
44.730, -97.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 135309, 135310, 135311, 135312, 135313, 135314.